Duke Mathematical Journal

Pushing forward matrix factorizations

Tobias Dyckerhoff and Daniel Murfet

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We describe the pushforward of a matrix factorization along a ring morphism in terms of an idempotent defined using relative Atiyah classes, and we use this construction to study the convolution of kernels defining integral functors between categories of matrix factorizations. We give an elementary proof of a formula for the Chern character of the convolution generalizing the Hirzebruch–Riemann–Roch formula of Polishchuk and Vaintrob.

Article information

Duke Math. J., Volume 162, Number 7 (2013), 1249-1311.

First available in Project Euclid: 10 May 2013

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 18E30: Derived categories, triangulated categories
Secondary: 14B05: Singularities [See also 14E15, 14H20, 14J17, 32Sxx, 58Kxx]


Dyckerhoff, Tobias; Murfet, Daniel. Pushing forward matrix factorizations. Duke Math. J. 162 (2013), no. 7, 1249--1311. doi:10.1215/00127094-2142641. https://projecteuclid.org/euclid.dmj/1368193653

Export citation


  • [1] M. F. Atiyah, Complex analytic connections in fibre bundles, Trans. Amer. Math. Soc. 85 (1957), no. 1, 181–207.
  • [2] N. Bourbaki, Éléments de mathématique: Algèbre, chapitre 10: Algèbre homologique, reprint of the 1980 original, Springer, Berlin, 1980.
  • [3] I. Brunner, M. Herbst, W. Lerche, and B. Scheuner, Landau-Ginzburg realization of open string TFT, J. High Energy Phys. 11 (2006), no. 43.
  • [4] I. Brunner and D. Roggenkamp, B-type defects in Landau-Ginzburg models, J. High Energy Phys. 8 (2007), no. 93.
  • [5] R.-O. Buchweitz and H. Flenner, A semiregularity map for modules and applications to deformations, Compos. Math. 137 (2003), 135–210.
  • [6] N. Carqueville and D. Murfet, Computing Khovanov-Rozansky link homology and defect fusion, preprint, arXiv:1108.1081v1 [math.QA].
  • [7] N. Carqueville and I. Runkel, On the monoidal structure of matrix bi-factorizations, J. Phys. A 43 (2010), no. 27, art. ID 275401.
  • [8] N. Carqueville and I. Runkel, Rigidity and defect actions in Landau-Ginzburg models, Comm. Math. Phys. 310 (2012), 135–179.
  • [9] B. Conrad, Grothendieck Duality and Base Change, Lecture Notes in Math. 1750, Springer, Berlin, 2000.
  • [10] M. Crainic, On the perturbation lemma, and deformations, preprint, arXiv:math/0403266v1 [math.AT].
  • [11] T. Dyckerhoff, Compact generators in categories of matrix factorizations, Duke Math. J. 159 (2011), 223–274.
  • [12] T. Dyckerhoff and D. Murfet, The Kapustin-Li formula revisited, Adv. Math. 231 (2012), 1858–1885.
  • [13] D. Eisenbud, Homological algebra on a complete intersection, with an application to group representations, Trans. Amer. Math. Soc. 260 (1980), no. 1, 35–64.
  • [14] H. Enger, A. Recknagel, and D. Roggenkamp, Permutation branes and linear matrix factorisations, J. High Energy Phys. 1 (2006), no. 087.
  • [15] J. Fröhlich, J. Fuchs, I. Runkel, and C. Schweigert, Duality and defects in rational conformal field theory, Nuclear Phys. B 763 (2007), 354–430.
  • [16] P. Griffiths and J. Harris, Principles of Algebraic Geometry, Pure Appl. Math., Wiley, New York, 1978.
  • [17] A. Grothendieck and J. Dieudonné, Éléments de géométrie algébrique, I: Le langage des schémas, Inst. Hautes Études Sci. Publ. Math. 4 (1960).
  • [18] A. Grothendieck and J. Dieudonné, Éléments de géométrie algébrique, IV: Étude locale des schémas et des morphismes de schémas, I, Inst. Hautes Études Sci. Publ. Math. 20 (1964).
  • [19] R. Hartshorne, Residues and Duality, with an appendix by P. Deligne, Lecture Notes in Math. 20, Springer, Berlin, 1966.
  • [20] M. Herbst, K. Hori, and D. Page, Phases of N = 2 theories in 1 + 1 dimensions with boundary, preprint, arXiv:0803.2045v1 [hep-th].
  • [21] D. Huybrechts, Fourier-Mukai Transforms in Algebraic Geometry, Oxford Math. Monogr., Oxford Univ. Press, Oxford, 2006.
  • [22] L. Illusie, Complexe cotangent et déformations I (in French), Lecture Notes in Math. 239, Springer, New York, 1971; II, Lecture Notes in Math. 283, 1972.
  • [23] A. Kapustin and Y. Li, D-branes in Landau-Ginzburg models and algebraic geometry, J. High Energy Phys. 12 (2003), no. 5.
  • [24] A. Kapustin and Y. Li, Topological correlators in Landau-Ginzburg models with boundaries, Adv. Theor. Math. Phys. 7 (2003), 727–749.
  • [25] M. Khovanov and L. Rozansky, Topological Landau-Ginzburg models on the world-sheet foam, Adv. Theor. Math. Phys. 11 (2007), 233–259.
  • [26] M. Khovanov and L. Rozansky, Matrix factorizations and link homology, Fund. Math. 199 (2008), 1–91.
  • [27] H. Knörrer, Cohen-Macaulay modules on hypersurface singularities, I, Invent. Math. 88 (1987), 153–164.
  • [28] C. I. Lazaroiu, On the boundary coupling of topological Landau-Ginzburg models, J. High Energy Phys. 5 (2005), no. 37.
  • [29] J. Lipman, Dualizing Sheaves, Differentials and Residues on Algebraic Varieties, Astérisque 117, Soc. Math. France, Montrouge, 1984.
  • [30] J. Lipman, Residues and Traces of Differential Forms via Hochschild Homology, Contemp. Math. 61, Amer. Math. Soc., Providence, 1987.
  • [31] J. Lipman and P. Sastry, Regular differentials and equidimensional scheme-maps, J. Algebraic Geom. 1 (1992), 101–130.
  • [32] J.-L. Loday, Cyclic Homology, 2nd ed., Grundlehren Math. Wiss. 301, Springer, Berlin, 1998.
  • [33] H. Matsumura, Commutative Algebra, 2nd ed., Math. Lecture Note Ser. 56, Benjamin, Reading, Mass., 1980.
  • [34] D. Murfet, Residues and duality for singularity categories of isolated Gorenstein singularities, preprint, arXiv:0912.1629v3 [math.AC].
  • [35] D. O. Orlov, Triangulated categories of singularities and D-branes in Landau-Ginzburg models (in Russian), Tr. Mat. Inst. Steklova 246 (2004), 240–262; English translation in Proc. Steklov Inst. Math. 246 (2004), 227–248.
  • [36] A. Polishchuk and A. Vaintrob, Chern characters and Hirzebruch–Riemann–Roch formula for matrix factorizations, Duke Math. J. 161 (2012), 1863–1926.
  • [37] A. Polishchuk and A. Vaintrob, Matrix factorizations and singularity categories for stacks, preprint, arXiv:1011.4544v1 [math.AG].
  • [38] D. Shklyarov, Hirzebruch-Riemann-Roch theorem for DG algebras, preprint, arXiv:0710.1937v3 [math.KT].
  • [39] B. Toën, The homotopy theory of $dg$-categories and derived Morita theory, Invent. Math. 167 (2007), 615–667.
  • [40] E. Wong and I. Affleck, Tunneling in quantum wires: A boundary conformal field theory approach, Nuclear Phys. B 417 (1994), 403–438.
  • [41] Y. Yoshino, Cohen-Macaulay Modules over Cohen-Macaulay Rings, London Math. Soc. Lecture Note Ser. 146, Cambridge Univ. Press, Cambridge, 1990.
  • [42] Y. Yoshino, Tensor products of matrix factorizations, Nagoya Math. J. 152 (1998), 39–56.